Blizzard, Chippewa
- When
- February 24, 2:00 PM EST to February 25, 6:00 AM EST
- Where
- Chippewa forecast zone
- Reported by
- ASOS
A high-impact winter storm blasted northern Michigan with ice, snow, and wind. Intense low pressure would move almost due north up the long axis of Lake Michigan on the 24th.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A high-impact winter storm blasted northern Michigan with ice, snow, and wind. Intense low pressure would move almost due north up the long axis of Lake Michigan on the 24th. The initial push of precipitation into northern Michigan fell as freezing rain, with a number of places seeing around an eighth of an inch of ice accumulation on the day and night of the 23rd. Cold air blasted back into the region during the day and night of the 24th, on high westerly winds. That changed precipitation to snow, which diminished early on the 25th. The highest snowfall amounts were 11 inches near Gaylord, and 7 inches near Sault Ste Marie as well as Cadillac. Meanwhile, wind gusts of 40 to 60 mph were common during the day and night of the 24th. Mackinac Island had a measured gust to 63 mph, and Traverse City gusted to 60 mph. A few trees were downed by the wind here and there. The combination of snow and wind resulted in outright blizzard conditions across a good portion of northern Michigan - a rarity. Many roads (especially north-south roads) were rendered impassable by blowing and drifting snow, and drifts as high as 6 feet were not unheard of. Travel became nearly impossible by late afternoon of the 24th, and remained that way until the snow was gradually cleaned up on the 25th or even later.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 24, 1:27 PM EST, 33 minutes earlier.
Area Forecast Discussion National Weather Service Gaylord MI 127 PM EST Sun Feb 24 2019 .UPDATE... Issued at 943 AM EST Sun Feb 24 2019 Well advertised winter storm unfolding as expected, with rapidly deepening mid and surface based low pressure pivoting northeast across upper Michigan. Attendant cold front racing east across our area, with strong cold air advection already spreading into northwest lower Michigan. Temperatures ahead of this front have spiked well up into the 30s and lower 40s, with snow already developing closer to Lake Michigan as temperatures fall back toward freezing. All systems remain a go for a rather extreme wind event to unfold this afternoon and early evening as pressure gradient becomes maximized and a growing boundary layer taps into near 60 knot low level jet core. Already experiencing widespread west to southwest winds gusting to 40 to 50+ mph just to our south and southwest. These winds will spread across our area later this morning, reaching peak speed (perhaps gusting to 60 mph!) this afternoon and early evening when cold air advection become maximized. Moisture rotating around the low will kick off widespread snow, especially targeting those favored upslope areas of northwest lower Michigan. Combination of those winds and snow will result in developing blizzard conditions, most notably on north-south oriented roads in more open and exposed areas. Latest real-time observations and guidance trends both support no changes to inherited blizzard and high wind warnings. && .NEAR TERM...(Today through Tonight) Issued at 254 AM EST Sun Feb 24 2019 High impact weather: Freezing rain in eastern upper Michigan into daybreak with significant ice accumulation. Precipitation transitions to snow with very strong winds resulting in widespread blowing snow and poor visibilities. Blizzard warning are already in effect. High wind warnings in effect far NE lower, outside the better snowfall. This is very hazardous and treacherous weather. Travel is ill-advised. Pattern synopsis and forecast: A strong and still deepening storm system was located in srn WI early this morning, with the associated upper trough negatively tilted and resulting in strong DPVA across nrn Michigan, co-located with deep moisture being lifted over an elevated warm front just to our south. Couple that with left exit region upper jet divergence, and the result in strong forcing overhead, which was continuing to produce widespread and developing precipitation. Sfc based temperatures have risen above freezing across most of nrn lower Michigan, with the exception of far nrn lower, north of M-68, where some locations were right at freezing. Sfc temperatures were at freezing or a few degrees below, while an elevated warm nose has started to sneak into eastern upper. Thus, precipitation was mainly rain in nrn lower, while widespread freezing rain was expanding into eastern upper. Further west, heavy snows continued on the nrn and western flank of the storm system, within the cold advection and deformation and elevated warm/moist advection. Freezing rain will persist into daybreak across eastern upper Michigan, with fairly impressive rain rates expected over the next several hours. Ice accumulations of up to 0.40" are expected to lead to very hazardous travel through this morning. The plan here is to keep the Winter Storm Warning through 7am (sfc temps expected to be above freezing), at which time, will make a switch to a blizzard warning for this afternoon through tonight (for expected conditions, see more on that below). The main batch of rain will lift out of nrn lower Michigan by daybreak and out of eastern upper at, or shortly after daybreak, along with the aforementioned forcing. A dry slot blows through for a short time with a lull in the activity. This lull will most likely be a drizzle scenario for most of the area, while temperatures rise to above freezing even in eastern upper. Deep synoptic moisture within the deformation zone on the N/W flank of the storm then gradually works into nrn Michigan through the day, along with a very tight pressure gradient. Very strong winds and cold advection are going to transition from the Grand Traverse Bay region northeastward through the day, resulting in a changeover to snow that will be easily blown around over most of nrn Michigan. Am still expecting widespread snow and blowing snow with poor visibility (Blizzard conditions), as winds eventually gust as high as 45 to 60 mph over the entire region by afternoon/evening. Per previous discussions, winds will slowly subside through the night, but still be gusting as high as 35 to 45 mph by daybreak. The low level air mass becomes cold enough tonight for the lake component to kick in. While the deep synoptic moisture does depart through the overnight hours, this lake effect will be enhanced for awhile, until pure lake effect is expected by daybreak. Total snowfall isn't outlandish (and really doesn't matter all that much as compared to the hellacious blowing and drifting.) However, total snowfall is still looking to be in the 3-6" range for the typical snowbelts (and even into portions of NE lower as the strong winds allow for deep inland penetration). Was considering increasing these amounts (which will be so difficult to measure), due to decent inversion heights to 5-6kft and the DGZ getting hit solidly with max UVV for late this afternoon and evening. Lesser amounts along the far NE coastal counties of an inch or less. This minimal snow will continue to keep them out of the blizzard warning, but certainly a high wind warning will remain intact. I wouldn't be surprised in there are a few moments when things get nasty though, as hi-res data hints at some banding stretching all the way across NE lower. High temperatures will be in the mid and upper 30s this morning, then drop all the way down into the single digits most areas in strong CAA through the night. && .SHORT TERM...(Monday through Tuesday) Issued at 254 AM EST Sun Feb 24 2019 High Impact Weather Potential: Moderate Primary Forecast Concerns/Challenges: Blowing/drifting snow still possible Monday morning, but will be diminishing. Monday morning gives us a very cold and somewhat snowy wake up. Sunday's storm system will be moving well out of the area by then, but a latent PV-anomaly crossing the region and strong northwest flow will keep some active weather going Monday morning. The pressure gradient remains tight through mid-morning, allowing winds to continue gusting into the upper 20s to near 30 mph. The gradient starts to slacken as the low pulls off into Quebec just after 18z; Winds will continue easing through the afternoon and evening as higher pressure tries to nudge into the area. Impact-wise, some blowing and drifting snow is still definitely possible through the morning hours. We transition to lake effect, but the snow will taper off through the afternoon with inversion heights sinking to 3 kft and profiles drying out. Accumulations shouldn't result to very much, although weak bands could spread fairly far inland due to decent BL winds before afternoon. Highs do not rebound very much, into the lower teens north and upper teens south. Surface high pressure moves in Tuesday, along with drier air for a relatively quiet period with not much sensible weather. Clouds increase and lower through the afternoon and evening as profiles moisten top-down ahead of the next clipper system moving in late Tuesday night into Wednesday. .LONG TERM...(Tuesday night through Saturday) Issued at 254 AM EST Sun Feb 24 2019 High Impact Weather Potential: Low Primary Forecast Concerns/Challenges: Minimal Strong ridging in the eastern Pacific will extend north, pushing 'mild' air well north of Alaska. The air over northern Canada has to be displaced somewhere, and will results in waves of very cold air over our region. Wednesday's weak clipper looks to be our best shot at more snow through the week. There's some supportive dynamics for this system, and both deterministic and ensembles squeeze out a few hundreds of QPF, so we could see a few inches of fluff. The end of the week appears quiet for now as a few minor waves pass. Then another potentially strong system moves in late Friday into Saturday. This system is currently off the southern British Columbia shore, and will injest energy out of southern Canada through the week before becoming a cut-off low over the Pacific NW Thursday. Of course this all could change so far out, but it's definitely worth keeping an eye on. Temperatures will be cold through the week, ranging about 10 or 15 degrees below normal for late February. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 121 PM EST Sun Feb 24 2019 Blizzard conditions expected at KPLN, KTVC, and KMBL through tonight. Wind gusts approaching/exceeding 50 mph are likely through this evening at all taf locations, before slow subsiding overnight. Snow accumulations do not look too significant, on the order of a few inches. However, with those gusty winds, expect frequent visibilities under a quarter of a mile. Some improvement expected Monday morning. && .APX WATCHES/WARNINGS/ADVISORIES... MI...BLIZZARD WARNING until 7 AM EST Monday for MIZ008-015>023- 025>029-031>035. HIGH WIND WARNING until 4 AM EST Monday for MIZ024-030-036-041- 042. && UPDATE...MB NEAR TERM...SMD SHORT TERM...STJ LONG TERM...STJ AVIATION...MB
Hazardous Weather Outlook National Weather Service Gaylord MI 706 AM EST Sun Feb 24 2019 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-251215- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 706 AM EST Sun Feb 24 2019 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Today and tonight. Mixed precipitation will transition to widespread snow and blowing snow due to region-wide very strong winds, with blizzard conditions expected for most areas of northern Michigan. Please see the latest winter weather headlines for additional details. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Some residual snow and blowing snow may continue to bring some travel difficulties Monday morning. There is the potential for ice jams to develop on area rivers. Flooding may occur upstream from any ice jams that develop. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall and ice amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
903 AM EST SUN FEB 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 2 W SAULT STE. MARIE 46.49N 84.40W
02/24/2019 M3.4 INCH CHIPPEWA MI CO-OP OBSERVER
24 HR TOTAL AT CO-OP STATION SSMM4 - SAULT
STE. MARIE.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
904 AM EST SUN FEB 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FREEZING RAIN 1 NW WATERS 44.91N 84.72W
02/24/2019 M0.13 INCH OTSEGO MI OFFICIAL NWS OBS
12 HR TOTAL.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
955 AM EST SUN FEB 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FREEZING RAIN 3 SW MCBAIN 44.17N 85.25W
02/24/2019 M0.13 INCH MISSAUKEE MI TRAINED SPOTTER
12 HR TOTAL.
&&The national radar mosaic for the moment the first event began.
18 blizzard, 1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811472, 811473, 811474, 811475, 811476, 811478, 811479, 811480, 811481, 811482, 811483, 811484, 811485, 811486, 811487, 811488, 811489, 811490, 811491.